Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 21, 2005, 4:11 PM MDT for Grand County, Utah. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2005, 4:11 PM MDT (22:11 UTC)
- Expired
- Sep 21, 2005, 5:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:45 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 21, 2:45 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT WED SEP 21 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH. EXTENSIVE CLOUD COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON. THIS LINE WILL MOVE EAST AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT. EXPECT SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH AFTER MIDNIGHT. BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING. AREAS NORTH OF THIS LINE WILL BE CONSIDERABLY DRIER. GUIDANCE TEMPERATURES LOOK TO WARM AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT WILL COOL THE AIR MASS. MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END. HOWEVER... ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT. THE GFS AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND COLORADO ON FRIDAY. THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH. .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS REASONABLE. FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT. THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY AND SUNDAY. MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT. DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && PF/MC
Hazardous weather outlook, Sep 21, 5:45 AM MDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED SEP 21 2005 COZ001>014-017>023-UTZ022>025-027>029-221145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS. A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH BECOMING COMMON BY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN. JDC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:00 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Rio Blanco | 45 min |
| Sep 21, 4:43 PM MDT | Severe Thunderstorm Warning | GJT | Garfield, Rio Blanco | 47 min |
| Sep 21, 4:51 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 39 min |
| Sep 21, 5:24 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 51 min |
| Sep 21, 3:31 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 44 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.